Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 77, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 13, 2006, 8:07 PM CDT for Benton County, Iowa. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2006, 8:07 PM CDT (01:07 UTC)
- Expired
- Apr 13, 2006, 9:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 8:16 PM CDT | HAIL 1 | 1 S Van Horne, IA | |
| Apr 13, 8:36 PM CDT | HAIL 1.75 | 1 Sw Atkins, IA | |
| Apr 13, 8:37 PM CDT | HAIL 0.75 | Atkins, IA | SPOTTER ALSO REPORTED HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2028 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 140106 SVRDVN IAC011-140200- /O.NEW.KDVN.SV.W.0077.060414T0107Z-060414T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 807 PM CDT THU APR 13 2006 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA... * UNTIL 900 PM CDT. * AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEYSTONE...OR ABOUT 16 MILES NORTHWEST OF MARENGO...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VAN HORNE AND BLAIRSTOWN BY 815 PM CDT... NEWHALL BY 825 PM CDT... NORWAY AND 9 MILES SOUTH OF SHELLSBURG BY 830 PM CDT... ATKINS BY 835 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4210 9231 4189 9231 4187 9185 4210 9185 $$ ERVIN
1 follow-up statement
000 WWUS53 KDVN 140137 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 837 PM CDT THU APR 13 2006 IAC011-140200- /O.CON.KDVN.SV.W.0077.000000T0000Z-060414T0200Z/ BENTON IA- 837 PM CDT THU APR 13 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHERN BENTON COUNTY... AT 833 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORWAY...OR ABOUT 11 MILES NORTHEAST OF MARENGO...MOVING EAST AT 40 MPH. THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND LARGE HAIL...AND IT REMAINS A THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR NORTHWESTERN ILLINOIS. LAT...LON 4210 9231 4189 9231 4187 9185 4210 9185 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 5:42 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 13, 5:42 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 542 PM CDT THU APR 13 2006 .UPDATE... THUNDERSTORMS HAVE INITIATED OVER CENTRAL IOWA IN THE LAST 30 MINUTES...AND THIS IS A FAVORABLE LOCATION FOR STRONG TO SEVERE THUNDERSTORMS TO MOVE INTO OUR CWA. A SEVERE THUNDERSTORM WATCH AS BEEN ISSUED TIL MIDNIGHT...AREAS NORTH OF HIGHWAY 78 IN IOWA...AND FOR MERCER AND ROCK ISLAND IN ILLINOIS. THE MAIN THREAT SHOULD BE LARGE HAIL AND VERY STRONG WINDS UP TO 80 MPH. SOME SUPERCELLS WILL BE POSSIBLE AS WELL...MAINLY IN EASTERN IOWA EARLY THIS EVENING. ERVIN && .SYNOPSIS... A COLD FRONT WILL SLOWLY SAG SOUTH TONIGHT AND STALL ACROSS THE REGION FOR THE NEXT THREE DAYS. A SERIES OF LOW PRESSURE SYSTEMS ARE FORECAST TO TRACK ALONG THE FRONT BRINGING SEVERAL ROUNDS OF RAIN TO THE AREA. && .DISCUSSION... MOISTURE IS SLOWLY MOVING INTO THE REGION ALBEIT SLOWER THAN WHAT THE MODELS HAVE BEEN INDICATING. NEW 18Z SOUNDING STILL HAS A MINIMAL CAP ON IT. THIS CAP ALONG WITH VERY LIMITED MOISTURE HAS PRECLUDED CONVECTION FROM DEVELOPING. CONVECTION SHOULD DEVELOP FAIRLY QUICKLY THIS EVENING WITH IT TRANSFORMING INTO AN MCS THAT EXITS THE AREA AROUND DAWN FRIDAY. MCS IN TURN WILL HELP PUSH THE COLD FRONT SOUTH TO THE IA/MO BORDER WITH THE NEXT WAVE ARRIVING FRIDAY AFTERNOON. THE WAVE ON FRIDAY SHOULD INITIATE CONVECTION DURING THE AFTERNOON/EVENING WITH DRY EASTERLY FLOW SETTING UP BY SATURDAY MORNING. STALLED FRONT TO RETURN SATURDAY NIGHT/SUNDAY AND THIS COULD GET INTERESTING IF THE MODELS ARE CORRECT. POTENTIAL IS THERE FOR A MODERATE TO POSSIBLY HEAVY RAIN EVENT OVER ABOUT THE NORTH HALF OF THE CWFA. AFTER A QUIET MONDAY THROUGH TUESDAY MORNING...THE NEXT WAVE ARRIVES TUESDAY AFTERNOON INTO WEDNESDAY BRINGING ANOTHER ROUND OF PRECIP TO THE AREA. WEDNESDAY NIGHT AND THURSDAY LOOK DRY ATTM. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT NORTH OF HIGHWAY 78. IL...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT ROCK ISLAND AND MERCER. MO...NONE. ERVIN/08
Hazardous weather outlook, Apr 13, 1:55 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT THU APR 13 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 155 PM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS...FOR MAINLY THIS EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP TOWARD EVENING OVER SOUTHERN MINNESOTA AND PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA. THESE STORMS MAY THEN DEVELOP INTO A COMPLEX AND MOVE QUICKLY SOUTHEAST ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS TONIGHT BETWEEN 7 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. SECONDARY THREATS WILL BE LARGE HAIL AND HEAVY RAIN. THE PORTION OF THE OUTLOOK AREA MOST AT RISK IS GENERALLY NORTHEAST OF A LINE FROM WASHINGTON IOWA...TO MONMOUTH ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY THROUGH SATURDAY NIGHT AS A STRONG FRONT LINGERS IN THE REGION. ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR AREAS SOUTH OF INTERSTATE 80 IN THE AFTERNOON AND EVENING. THE AREA OF MAIN CONCERN WILL BE NEAR A STALLED FRONTAL WEST TO EAST BOUNDARY IN THE VICINITY OF SOUTHEAST IOWA...NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS. CONDITIONS IN THIS AREA MAY BE FAVORABLE FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE SATURDAY INTO SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER LEVEL SYSTEM MOVES THROUGH THE REGION. SUPERCELL THUNDERSTORMS WILL BE POSSIBLE AS A WARM FRONT LIFTS NORTHEAST IN THE AFTERNOON. THESE MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY CAUSE MINOR FLOODING AND RISING RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MCCLURE
In the hours before
Local storm report, Apr 13, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL ATKINS 42.00N 91.86W
04/13/2006 E1.00 INCH BENTON IA TRAINED SPOTTER
&&
DLFLocal storm report, Apr 13, 7:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 2 N CEDAR RAPIDS 42.00N 91.67W
04/13/2006 M0.88 INCH LINN IA TRAINED SPOTTER
&&
STEVEKLocal storm report, Apr 13, 8:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TORNADO NEWHALL 41.99N 91.97W
04/13/2006 BENTON IA EMERGENCY MNGR
&&
RAYWLocal storm report, Apr 13, 8:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TORNADO OXFORD 41.72N 91.79W
04/13/2006 JOHNSON IA EMERGENCY MNGR
&&
RAYWLocal storm report, Apr 13, 8:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL CEDAR RAPIDS 41.97N 91.67W
04/13/2006 M1.00 INCH LINN IA TRAINED SPOTTER
&&
STEVEKLocal storm report, Apr 13, 8:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL FAIRFAX 41.92N 91.78W
04/13/2006 E0.25 INCH LINN IA TRAINED SPOTTER
SPOTTER ALSO REPORT SIRENS SOUNDING FOR PAST 5-6 MINS FOR
FUNNEL CLOUD SPOTTED BY FIRE DEPARTMENT.
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:16 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 44 min |
| Apr 13, 7:20 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 55 min |
| Apr 13, 7:28 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 62 min |
| Apr 13, 7:32 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 58 min |
| Apr 13, 7:37 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 53 min |
| Apr 13, 7:39 PM CDT | Tornado Warning | DVN | Linn | 51 min |
| Apr 13, 7:45 PM CDT | Tornado Warning | DVN | Benton | 45 min |
| Apr 13, 7:55 PM CDT | Tornado Warning | DVN | Jones | 65 min |
| Apr 13, 7:57 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Apr 13, 7:58 PM CDT | Tornado Warning | DVN | Johnson | 62 min |
| Apr 13, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 63 min |
| Apr 13, 8:18 PM CDT | Tornado Warning | DVN | Cedar | 57 min |
| Apr 13, 8:23 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 52 min |
| Apr 13, 8:23 PM CDT | Tornado Warning | DVN | Muscatine | 67 min |
| Apr 13, 8:28 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 62 min |
| Apr 13, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 59 min |
| Apr 13, 8:47 PM CDT | Tornado Warning | DVN | Johnson | 58 min |
| Apr 13, 8:53 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 52 min |
| Apr 13, 8:56 PM CDT | Tornado Warning | DVN | Scott | 64 min |
| Apr 13, 8:59 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 43 min |
| Apr 13, 9:07 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 53 min |
| Apr 13, 9:10 PM CDT | Tornado Warning | DVN | Cedar | 49 min |
| Apr 13, 9:14 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 48 min |
| Apr 13, 9:23 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 67 min |
| Apr 13, 9:26 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 37 min |
| Apr 13, 9:26 PM CDT | Tornado Warning | DVN | Muscatine | 39 min |
| Apr 13, 9:34 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 56 min |
| Apr 13, 9:36 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 54 min |
| Apr 13, 10:04 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 56 min |
| Apr 13, 10:28 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 50 min |
| Apr 13, 10:32 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 49 min |
| Apr 13, 10:53 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.